Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 110, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 4, 2001, 3:58 PM EDT for Hancock County, Hawkins County, Tennessee; Scott County, Virginia. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2001, 3:58 PM EDT (19:58 UTC)
- Expired
- Jul 4, 2001, 4:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Hancock County, TN, Hawkins County, TN, Scott County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 4:15 PM EDT | Thunderstorm Wind | Countywide, TN | Trees down. |
| Jul 4, 4:15 PM EDT | Thunderstorm Wind | Countywide, VA | Trees down. |
| Jul 4, 4:30 PM EDT | Thunderstorm Wind | Church Hill, TN | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 1:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Jul 4, 1:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 509 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 041958
SVRMRX
TNC067-073-VAC169-042045-
/NEW.KMRX.SV.W.0196.041958-042045/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
358 PM EDT WED JUL 4 2001
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HANCOCK COUNTY IN EAST TENNESSEE
HAWKINS COUNTY IN EAST TENNESSEE
SCOTT COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 445 PM EDT
* AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHWEST OF CLINCHPORT
TO 9 MILES WEST OF EVANSTON...OR FROM 14 MILES WEST OF GATE CITY TO
13 MILES WEST OF SNEEDVILLE...MOVING SOUTHEAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
EVANSTON AROUND 405 PM EDT
CLINCHPORT AROUND 410 PM EDT
OKOLONA AROUND 425 PM EDT
7 MILES SOUTHWEST OF GATE CITY AROUND 430 PM EDT
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
STAY AWAY FROM WINDOWS.
$$
LAT...LON 3684 8259 3663 8292 3657 8336 3647 8329
3650 8290 3666 8246What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:00 PM EDT, 58 minutes earlier.
Area forecast discussion, Jul 4, 3:00 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT WED JUL 4 2001 SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING AHEAD OF A PREFRONTAL TROUGH. PLAN TO INCLUDE EVENING PERIOD... THEN CHANCE POPS FOR AFTER 0Z. APPEARS FRONT WILL BE SLOW TO PUSH INTO THE AREA...EXPECT THE FRONT TO BE OVER OUR CENTRAL OR NORTHERN ZONES THURSDAY NIGHT. DEEP MOISTURE MOVES OUT THIS EVENING...BUT SIGNIFICANT DRIER AIR AT THE SURFACE WILL WAIT UNTIL FRIDAY. ANOTHER WEAK SHORT WAVE WILL MOVE ACROSS THE AREA THURSDAY. THINK A 30 POP IS WARRANTED FOR ALL ZONES FOR THURSDAY AFTERNOON. HIGH PRESSURE AND DRIER AIR SHOULD KEEP THINGS DRY FOR FRIDAY. WILL GENERALLY USE A BLEND OF GUIDANCE NUMBERS FOR TEMPS. PRELIMINARY NUMBERS FOLLOW: CHA 69 89 65 91 / 40 30 5 5 TYS 68 86 63 86 / 40 30 5 5 TRI 65 83 57 84 / 40 30 5 5 OQT 68 87 63 87 / 40 30 5 5 .MRX... NC...NONE. TN...NONE. VA...NONE. LDW
In the hours before
Special weather statement, Jul 4, 1:12 PM EDT, 2 hours 46 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-050000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 112 PM EDT WED JUL 4 2001 ...A FEW SEVERE THUNDERSTORMS AND VERY HEAVY RAINS POSSIBLE THIS AFTERNOON AND TONIGHT FROM CENTRAL EAST TENNESSEE INTO SOUTHWEST VIRGINIA... A WARM...MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THIS AFTERNOON AND EVENING. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE OHIO AND TENNESSEE VALLEYS DURING THIS TIME AND COMBINE WITH THE UNSTABLE AIR TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS. DUE TO THE EXPECTED INSTABILITY AND HIGH AMOUNTS OF MOISTURE OVER THE AREA...A FEW SEVERE STORMS ARE POSSIBLE WITH THE MAIN THREAT BEING DAMAGING DOWNBURST WINDS...LOCALLY VERY HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING. PONDING OF OF WATER IN LOW LYING AREAS AND STREET FLOODING WILL BE POSSIBLE WITH THE STRONGER STORMS AS WELL AS RAPID SMALL STREAM RISE. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE NORTH OF A LINE FROM OAK RIDGE TO KNOXVILLE TO MORRISTOWN TO JOHNSON CITY. PERSONS PLANNING ON ANY OUTSIDE ACTIVITIES THIS FOURTH OF JULY SHOULD BE ON THE LOOKOUT FOR THE POSSIBILITY OF STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN FIELDS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE RADIO OR TELEVISION STATIONS FOR FURTHER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE. AUSTIN
Special weather statement, Jul 4, 1:44 PM EDT, 2 hours 14 minutes before
TNZ012>018-035>047-067>074-VAZ001-002-005-006-008-042300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 144 PM EDT WED JUL 4 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT (6 PM CDT)... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES...ANDERSON...BLOUNT...CAMPBELL...CARTER... CITY OF BRISTOL...CITY OF NORTON...CLAIBORNE...COCKE...GRAINGER... GREENE...HAMBLEN...HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX... LEE...LOUDON...MORGAN...ROANE...RUSSELL...SCOTT...SEVIER... SULLIVAN...UNICOI...UNION...WASHINGTON AND WISE. THE WATCH IS IN EFFECT UNTIL 7 PM EDT (6 PM CDT). THE MAIN THREAT WILL BE FROM DAMAGING DOWNBURST WINDS AND HAIL. PONDING OF WATER IN LOW LYING AREAS AND STREET FLOODING WILL BE POSSIBLE WITH THE STRONGER STORMS AS WELL AS RAPID SMALL STREAM RISE. THE STORMS WILL BE MOVING FROM WEST TO EAST AROUND 30 MILES AN HOUR. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. AUSTIN
Special weather statement, Jul 4, 2:16 PM EDT, 1 hour 42 minutes before
TNZ012>018-035>047-067>074-VAZ001-002-005-006-008-042300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 144 PM EDT WED JUL 4 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT (6 PM CDT)... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES...ANDERSON...BLOUNT...CAMPBELL...CARTER... CITY OF BRISTOL...CITY OF NORTON...CLAIBORNE...COCKE...GRAINGER... GREENE...HAMBLEN...HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX... LEE...LOUDON...MORGAN...ROANE...RUSSELL...SCOTT...SEVIER... SULLIVAN...UNICOI...UNION...WASHINGTON AND WISE. THE WATCH IS IN EFFECT UNTIL 7 PM EDT (6 PM CDT). THE MAIN THREAT WILL BE FROM DAMAGING DOWNBURST WINDS AND HAIL. PONDING OF WATER IN LOW LYING AREAS AND STREET FLOODING WILL BE POSSIBLE WITH THE STRONGER STORMS AS WELL AS RAPID SMALL STREAM RISE. THE STORMS WILL BE MOVING FROM WEST TO EAST AROUND 30 MILES AN HOUR. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. AUSTIN
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:43 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Union | 47 min |
| Jul 4, 4:23 PM EDT | Severe Thunderstorm Warning | MRX | Grainger | 52 min |
| Jul 4, 4:29 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Morgan | 46 min |
| Jul 4, 4:36 PM EDT | Severe Thunderstorm Warning | MRX | Hamblen, Jefferson | 39 min |
| Jul 4, 4:36 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 39 min |
| Jul 4, 4:49 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan, Washington | 41 min |
| Jul 4, 4:55 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 65 min |
| Jul 4, 4:55 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 65 min |
| Jul 4, 5:08 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Unicoi | 52 min |
| Jul 4, 5:08 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 52 min |
| Jul 4, 5:19 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Meigs, Rhea, Roane | 41 min |
| Jul 4, 5:19 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe | 41 min |
| Jul 4, 5:32 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 58 min |
| Jul 4, 5:38 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Marion, Sequatchie | 67 min |
| Jul 4, 6:07 PM EDT | Severe Thunderstorm Warning | MRX | Bradley | 53 min |
| Jul 4, 6:24 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 66 min |
| Jul 3, 9:40 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 50 min |
| Jul 4, 3:30 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 45 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2001Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.